Medicated Artist: Let’s Talk About Side Effects

I’ve been taking this stuff for almost a week now, so let’s get into the side effects and then maybe look at if I’m feeling any at all.

So here’s what I’ve got to (possibly) look forward to:

  • Epileptic seizures are the most important adverse effect of bupropion. (GREAT!)
  • Hypertension, sometimes severe, was observed in some patients. (SCORE!)
  • The most common adverse effects associated with 12-hour sustained-release bupropion are reported to be dry mouth, nausea, insomnia, tremor, excessive sweating and tinnitus. (PERFECT!)
Medicated Artist: SIDE EFFECTS
Self Portrait. September 4, 2013.

I mean, who could ask for anything more! But really, I already sweat A LOT, so no big deal there. And I’ve been told that I sleep like a DEAD MAN, so I’m not too worried about insomnia. Plus, usually when I’m most depressed, I stay up way too late mindlessly eating Fritos anyway. Fritos know my PAIN. Fritos are always there to LISTEN.

I have had a little dry mouth already. Just like the first 2 days, though, and then I started drinking water like a HIPPO. PROBLEM SOLVED.

But now I have to use the bathroom every 20 minutes. #BecomingAnOldMan

I’m not sure what THE TREMOR is. But I have been feeling a little agitated, or, like I’ve got MORE ENERGY. It’s probably what drinking a 5-HOUR ENERGY SHOT is like. I sort of feel like that all the time now, which isn’t necessarily a bad thing. I bet people used to wonder if they should prod me with something to get me to respond to them or to do a task that seemed simple. I’m LAZY.

But I don’t feel as lazy now, I guess, if that makes sense.

Oh, and no tinnitus yet. That shit scares me a little, though. I know people who have that. My dad has that. That right there sounds like something that could have an effect on writing and playing and performing music. I don’t want that none.

So what does all this have to do with anything? What does it have to do with my creative process? I did say in my first Medicated Artist post that I was going to stick to talking about how the medication is effecting my ability to create music, art, writing, not about how it makes me feel. Not anything that begins with DEAR DIARY.

But I do think that the way it makes me feel is probably going to be related to how I create. Maybe. I know it’s only been 5 days, so I shouldn’t go leaping to any conclusions (or even think that the drugs are working yet at all), but I’ll say I feel less weight on me the past few days. Like everything is less heavy. I’m less heavy. The events that happen to me are less heavy. History and the future seem less heavy. Only by a small bit, but I still notice it.

But, what was that weight? Did it serve any purpose? Was that weight the thing that pushed me to create?

That’s what I was wondering tonight.

Are these pills taking the weight away. And, if so, are they taking away my creativity? It’s way too early to know because I haven’t sat down to try and write music or play music, but I am writing this. I was able to do more free writing the past 5 days than I have in the past year. Hmm.

And then I start thinking that this weight that isn’t so heavy is maybe more like a void. (Can a void be heavy? Can it weigh you down? I don’t know. Why didn’t I pay attention in PHYSICS CLASS?)

What I mean is, an emptiness that needed to be filled over and over and over, again and again and again. The need to fill it was so strong that the need alone began to feel heavy. And I’ve figured out over the years a whole lot of ways to fill up that emptiness. Music and writing did it. Love did it. But never all the way. The void just kept coming back over and over, again and again.

So now I don’t feel that as much. I still do, but I notice the difference. Enough to even notice that maybe that’s what it always was since I never really thought of it in this way before. But that has me thinking….Are the drugs now filling up that void? Are they taking up space where I would have written a song or felt the need to perform on stage or gotten satisfaction from writing for 2 hours straight? Will I ever feel the same need to write or play music again? If it’s going to be different, how will the songs I write change (if at all)? Can I create without the need to fill some emptiness within myself? What, then, drives me? Does music and writing and art become less a solution to an internal problem and more a….well, I’m not sure? What’s the opposite of a solution to a problem? Does art become the problem? And then what’s the solution to that?

These are all HUGE QUESTIONS. They can’t ever be answered. At least not now. It’s just things I was thinking tonight. Plus, I realize that I’m not very far into all this medicating of myself and I also realize that by writing this entirely TOO LONG post I’m maybe answering most of those questions above. I’m emptying my fears, if you will. And, for now, I’m okay with that.

One thought on “Medicated Artist: Let’s Talk About Side Effects”

Leave a Reply